Skip to main content
×
×
Home

The unsolvability of the Gödel class with identity

  • Warren D. Goldfarb (a1)
Extract

The Gödel class with identity (GCI) is the class of closed, prenex quantificational formulas whose prefixes have the form ∀∀∃ … ∃ and whose matrices contain arbitrary predicate letters and the identity sign “ = ”, but do not contain function signs or individual constants. The ∀∀∃ … ∃ class without identity was shown solvable over fifty years ago ([4], [12], [17]); slightly later, that class was shown to possess the stronger property of finite controllability ([5], [18]). (A class of formulas is solvable iff it is decidable for satisfiability; it is finitely controllable iff every satisfiable formula in it has a finite model.) At the end of [5], Gödel claims that the finite controllability of the GCI can be shown “by the same method” as he employed to show this for the class without identity. This claim has been questioned for nearly twenty years; in §1 below we give a brief history of investigations into it. The major result of this paper shows Gödel to have been mistaken: the GCI is unsolvable. §2 contains the basic construction, which yields a satisfiable formula in the GCI that lacks finite models. This formula may easily be exploited to encode undecidable problems into the GCI.

Copyright
References
Hide All
[1]Ackermann W., Solvable cases of the decision problem, North-Holland, Amsterdam, 1954.
[2]Denton J., Applications of the Herbrand theorem, Ph.D. thesis, Harvard University, Cambridge, Massachusetts, 1963.
[3]Dreben B. and Goldfarb W., The decision problem, Addison-Wesley, Reading, Massachusetts, 1979.
[4]Gödel K., Ein Spezialfall des Entscheidungsproblems der theoretischen Logik, Ergebnisse eines Mathematischen Kolloquiums, vol. 2 (1932), pp. 2728.
[5]Gödel K., Zum Entscheidungsproblem des logischen Funktionenkalkiils, Monatshefte für Mathtmatik und Physik, vol. 40 (1933), pp. 433443.
[6]Goldfarb W., On the Gödel class with identity, this Journal, vol. 46 (1981), pp. 354364.
[7]Goldfarb W., Gurevich Y. and Shelah S., A decidable subclass of the minimal Gödel class with identity, this Journal, vol. 49 (1984), pp. 12531261.
[8]Gurevich Y., On the effective recognizing of satisfiability of predicate formulas, Algebra i Lofika, vol. 5 (1966), no. 2, pp. 2555. (Russian)
[9]Gurevich Y., The decision problem for standard classes, this Journal, vol. 41 (1976), pp. 460464.
[10]Kahr A., Improved reductions of the Entscheidungsproblem to subclasses of AEA formulas, Proceedings of a Symposium on the Mathematical Theory of Automata, Brooklyn Polytechnic Institute, Brooklyn, New York, 1962, pp. 5770.
[11]Kahr A., Moore E. and Wang H., Entscheidungsproblem reduced to the ∀∃∀ case, Proceedings of the National Academy of Sciences of the United States of America, vol. 48 (1962), pp. 364377.
[12]Kalmar L., Über die Erfüllbarkeit derjenigen Zählausdrücke, welche in der Normalform zwei benachbarte Allzeichen enthalten, Mathematische Annalen, vol. 108 (1933), pp. 466484.
[13]Kalmár L. and Surányi J., On the reduction of the decision problem, second paper, this Journal, vol. 12 (1947), pp. 6573.
[14]Kalmár L. and Surányi J., On the reduction of the decision problem, third paper, this Journal, vol. 15 (1950), pp. 161173.
[15]Kostyrko V., The reduction class ∀∃n, Algebra i Logika, vol. 3 (1964), no. 516 pp. 4565. (Russian)
[16]Ramsey F., On a problem of formal logic, Proceedings of the London Mathematical Society, ser. 2, vol. 30 (1930), pp. 264286.
[17]Schütte K., Untersuchungen zum Entscheidungsproblem der mathematischen Logik, Mathematische Annalen, vol. 109 (1934), pp. 572603.
[18]Schütte K., Über die Erfüllbarkeit einer Klasse von logischen Formeln, Mathematische Annalen, vol. 110 (1934), pp. 161194.
[19]Surányi J., Contributions to the reduction theory of the decision problem, second paper, Acta Mathematica Academiae Scientiarum Hungaricae, vol. 1 (1950), pp. 261270.
[20]Surányi J., Reduktionstheorie des Entscheidungsproblems im Prädikatenkalkül der ersten Stufe, Verlag der Ungarischen Akademie der Wissenschaften, Budapest, 1959.
[21]Trakhtenbrot B., On recursive separability, Doklady Akademii Nauk SSSR, vol. 88 (1953), pp. 953955. (Russian)
[22]Wang H., Dominoes and the AEA case of the decision problem, Proceedings of a Symposium on the Mathematical Theory of Automata, Brooklyn Polytechnic Institute, Brooklyn, New York, 1962, pp. 2355.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 3 *
Loading metrics...

Abstract views

Total abstract views: 77 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 18th January 2018. This data will be updated every 24 hours.